MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE VANTAGE WITH SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE VANTAGE WITH SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED3-027-400-12
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Material Deformation (2976); Activation Failure (3270); Migration (4003)
Health Effect - Clinical Code Rupture (2208)
Date of Event 07/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open and migrated during deployment causing the patient's right internal carotid artery to rupture.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the right posterior communicating artery with a max diameter of 6 mm and a 4 mm neck diameter.Landing zone: distal: 3.1 mm and proximal: 4.1 mm.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment was administered.The pru level was 100.The angiographic result post procedure showed the sacrificed internal carotid artery (ica) and contralateral filling from anterior communicating artery.It was reported that the patient came in for treatment of right posterior communicating (pcom) artery aneurysm with flow diverter.The doctor gained access through radial access with 6fr rist and phenom plus and phenom 27.3d imaging was achieved to identify sizing for treatment.3mm distal with 4 mm proximal landing.Not too wide neck.The doctor gained access to proximal m2 with phenom 27.Placed phenom plus in the cavernous segment.Prepped pipeline per ifu with a flush back and advancement.Brought device up and unsheathed tip coil and dragged device back into terminus to begin unsheathe technique.Device appeared to open very well distally and have pictures of great delivery.Upon delivery past pcom covering aneurysm - attempted load of the device to open.Device did not open well and relaxed the load to unsheathe the rest of the device.Upon delivery the proximal device was not open.The doctor tried to navigate phenom 27 through device and it began to catch proximal edge and continued to crunch the device.Distal access was given up and then continued to try to snare device out and obtain distal access.Device was flow restricting and caused m1 to shut down.Thromb ectomy was performed with solitaire device to drag back into terminus and gain flow into m1.Few more attempts with snare and then decision to use balloon which cannulized the device and proceeded to angioplasty.Post plasty rupture of the ica.Balloon was instantly placed up and set up to sacrifice the ica with 10-12 coils.It was reported the pipeline failed to open in the proximal section.The pipeline was not positioned in a bend.The pipeline was not stuck in the capture coil.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the pipeline.The pipeline was not removed from the patient.Full wall apposition was not achieved.Ballooning was required for tapering or to ensure wall apposition.It was reported migration after deployment occurred.The cause of the migration was the device was pushed.The pipeline was not implanted at the intended location/ there were additional steps required to remove or secure the pipeline; snare/retrieve device.The pipeline did miss the landing zone.The side branches (posterior communicating and anterior choroidal) were covered by the pipeline.The patient suffered a ruptured right internal carotid artery (ica).The patient has left sided weakness and is recovering in the neuro icu.The pipeline was not used for an indication that was off-label.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).Ancillary devices include a 6f rist 100 cm guide catheter, phenom plus microcatheter, phenom 27 microcatheter, aristotle 24 guidewire, balt, microvention, and pneumbra coils.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open and migrated during deployment causing the patient's right internal carotid artery to rupture.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the right posterior communicating artery with a max diameter of 6 mm and a 4 mm neck diameter.Landing zone: distal: 3.1 mm and proximal: 4.1 mm.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment was administered.The pru level was 100.The angiographic result post procedure showed the sacrificed internal carotid artery (ica) and contralateral filling from anterior communicating artery.It was reported that the patient came in for treatment of right posterior communicating (pcom) artery aneurysm with flow diverter.The doctor gained access through radial access with 6fr rist and phenom plus and phenom 27.3d imaging was achieved to identify sizing for treatment.3mm distal with 4 mm proximal landing.Not too wide neck.The doctor gained access to proximal m2 with phenom 27.Placed phenom plus in the cavernous segment.Prepped pipeline per ifu with a flush back and advancement.Brought device up and unsheathed tip coil and dragged device back into terminus to begin unsheath technique.Device appeared to open very well distally and have pictures of great delivery.Upon delivery past pcom covering aneurysm - attempted load of the device to open.Device did not open well and relaxed the load to unsheath the rest of the device.Upon delivery the proximal device was not open.The doctor tried to navigate phenom 27 through device and it began to catch proximal edge and continued to crunch the device.Distal access was given up and then continued to try to snare device out and obtain distal access.Device was flow restricting and caused m1 to shut down.Thromb ectomy was performed with solitaire device to drag back into terminus and gain flow into m1.Few more attempts with snare and then decision to use balloon which cannulized the device and proceeded to angioplasty.Post plasty rupture of the ica.Balloon was instantly placed up and set up to sacrifice the ica with 10-12 coils.It was reported the pipeline failed to open in the proximal section.The pipeline was not positioned in a bend.The pipeline was not stuck in the capture coil.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the pipeline.The pipeline was not removed from the patient.Full wall apposition was not achieved.Ballooning was required for tapering or to ensure wall apposition.It was reported migration after deployment occurred.The cause of the migration was the device was pushed.The pipeline was not implanted at the intended location/ there were additional steps required to remove or secure the pipeline; snare/retrieve device.The pipeline did miss the landing zone.The side branches (posterior communicating and anterior choroidal) were covered by the pipeline.The patient suffered a ruptured right internal carotid artery (ica).The patient has left sided weakness and is recovering in the neuro icu.The pipeline was not used for an indication that was off-label.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).Ancillary devices include a 6f rist 100 cm guide catheter, phenom plus microcatheter, phenom 27 microcatheter, aristotle 24 guidewire, balt, microvention, and pneumbra coils.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that the patient has been recovering in neuro icu.It was still unclear of why the proximal segment did not open.

Brand Name
PIPELINE VANTAGE WITH SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19791376
Report Number2029214-2024-01269
Device Sequence Number4148988
Product Code OUT
UDI-Device Identifier00847536036680
UDI-Public00847536036680
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED3-027-400-12
Device Catalogue NumberPED3-027-400-12
Device Lot NumberB666385
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2024
Supplement Date Received by ManufacturerNot provided
07/22/2024
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date07/22/2024
08/06/2024
Date Device Manufactured12/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexFemale
Patient Weight81 KG